Low blood sugar (diabetic hypoglycemia) affects people who have diabetes. It occurs when there's too much insulin and not enough sugar (glucose) in your blood. Several factors can cause diabetic hypoglycemia, including taking too much insulin or diabetes medication or skipping a meal.
Pay attention to early warning signs so you can treat low blood sugar promptly. Treatment involves short-term steps — such as taking glucose tablets — to raise your blood sugar into a normal range.
Left untreated, diabetic hypoglycemia can lead to seizures and loss of consciousness. This is considered a medical emergency. Tell family and friends what symptoms to look for and what to do in case you're not able to treat diabetic hypoglycemia yourself.
Early warning signs
Take your symptoms seriously. Diabetic hypoglycemia can increase the risk of serious — even deadly — accidents. Left untreated, hypoglycemia can lead to seizures and loss of consciousness.
Tell family, friends and co-workers what symptoms to look for and what to do in case you're not able to treat hypoglycemia yourself.
Not everyone has the same symptoms or the same symptoms each time, so it's important to monitor your blood sugar levels regularly and keep track of how you're feeling when you do have low blood sugar. Some people don't experience any early symptoms. This is called hypoglycemia unawareness.
When to see a doctor
Also, if you experience symptoms of hypoglycemia several times a week, see your doctor. You may need to change your medication dosage, change the type of medication you take or make other adjustments to your diabetes treatment program.
Hypoglycemia — defined as blood sugar below 70 milligrams per deciliter (mg/dL) or 4 millimoles per liter (mmol/L) — occurs when there's too much insulin and not enough sugar (glucose) in your blood. Hypoglycemia is most common among people who take insulin, but it can also occur if you're taking oral diabetes medications.
Common causes of diabetic hypoglycemia include:
Blood sugar regulation
When the level of glucose in your blood rises, it signals your pancreas to release insulin. The insulin, in turn, unlocks your cells so that glucose can enter and provide the fuel your cells need to function properly. Any extra glucose is stored in your liver and muscles in the form of glycogen. This process lowers the amount of glucose in your bloodstream and prevents it from reaching dangerously high levels. As your blood sugar level returns to normal, so does the secretion of insulin from your pancreas.
For people with diabetes, the effects of insulin on your body are drastically diminished, either because your pancreas doesn't produce enough of it (type 1 diabetes) or because your cells are less responsive to it (type 2 diabetes). As a result, glucose tends to build up in your bloodstream and may reach dangerously high levels (hyperglycemia). Insulin or other drugs are used to lower blood sugar levels.
If you take too much insulin relative to the amount of glucose in your bloodstream, however, it can cause your blood sugar level to drop too low and result in hypoglycemia. Hypoglycemia may also result if, after taking your diabetes medication, you don't eat as much as usual (ingesting less glucose) or you exercise more (using up more glucose) than you normally would. Your doctor usually works with you to find the optimum dosage that fits your regular eating and activity habits to prevent this imbalance from happening.
If you ignore the symptoms of hypoglycemia too long, you may lose consciousness. That's because your brain needs glucose to function. Recognize the signs and symptoms of hypoglycemia early because untreated, hypoglycemia can lead to:
On the other hand, be careful not to overtreat your low blood sugar. If you do, you may cause your blood sugar level to rise too high (hyperglycemia). This, too, can be dangerous and may cause damage to your nerves, blood vessels and various organs.
Preparing for your appointment
If you experience symptoms of hypoglycemia several times a week, schedule an appointment to see your doctor. He or she will consider what triggered the hypoglycemia and help you make changes to prevent future episodes of low blood sugar.
Because appointments can be brief, and because there's often a lot of ground to cover, it's a good idea to be well prepared for your appointment. Here's some information to help you get ready for your appointment, and what to expect from your doctor.
What you can do
For diabetic hypoglycemia, questions you may want to ask include:
In addition to the questions that you've prepared to ask your doctor, don't hesitate to ask questions during your appointment at any time that you don't understand something.
What to expect from your doctor
Tests and diagnosis
Home blood sugar monitoring
It's important to record the date, time, test results, medication and dosage, and diet and exercise information each time you test your blood. Also, note any low blood sugar reactions. Your doctor diagnoses hypoglycemia using your records and looks for patterns to see how your medications and lifestyle affect your blood sugar.
Glycated hemoglobin (A1C) test
How often you need the A1C test depends on the type of diabetes you have and how well you're managing your blood sugar. Most people, however, receive this test between two and four times a year.
Treatments and drugs
If you think that your blood sugar may be dipping too low, check your blood sugar level with a blood glucose meter. Then eat or drink something that will raise your blood sugar level quickly. For example:
If you experience symptoms of low blood sugar but can't check your blood sugar level right away, treat yourself as though you have hypoglycemia. In fact, you might want to carry at least one sugary item with you at all times. It's also a good idea to wear a bracelet that identifies you as someone who has diabetes.
Check your blood sugar level again 15 to 20 minutes later. If it's still too low, eat or drink something sugary. When you feel better, be sure to eat meals and snacks as usual.
When you meet with your doctor, mention any episodes of hypoglycemia. He or she will consider what triggered the hypoglycemia. If necessary, your doctor may change your diabetes treatment plan to prevent future problems with low blood sugar.
If you lose consciousness or can't swallow:
Glucagon is available by prescription only and comes in an emergency syringe kit. It contains one dose that has to be mixed before being injected. Store the glucagon at room temperature and be aware of the expiration date. Because vomiting can occur after an injection, you must be turned on your side to prevent choking if you're unconscious.
In 15 minutes you should be alert and able to swallow. You then need to eat. If you don't respond within 15 minutes, medical assistance should be called immediately.
Following are suggestions that can help prevent diabetic hypoglycemia:
Last Updated: 2010-02-02
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.
Terms and conditions of use